Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 36, NWS Midland/Odessa, TX

May 14, 2009Dawson County, Gaines County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 14, 2009, 8:48 PM CDT for Dawson County, Gaines County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2009, 8:48 PM CDT (01:48 UTC)
Expired
May 14, 2009, 9:15 PM CDT
In force
27 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Dawson County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 91 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
3419 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMAF 150148
TORMAF
TXC115-165-150215-
/O.NEW.KMAF.TO.W.0036.090515T0148Z-090515T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 PM CDT THU MAY 14 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME EAST CENTRAL GAINES COUNTY IN WEST TEXAS...
  WEST CENTRAL DAWSON COUNTY IN WEST TEXAS...

* UNTIL 915 PM CDT

* AT 847 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SAND...OR
  12 MILES WEST OF LAMESA...MOVING NORTH AT 5 MPH.

* THE STORM STORM CAPABLE OF TORNADO WILL AFFECT THE FOLLOWING       
  LOCATIONS...  
  WESTERN DAWSON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

&&

LAT...LON 3282 10215 3277 10207 3270 10205 3267 10218
      3277 10220
TIME...MOT...LOC 0148Z 195DEG 4KT 3270 10215

$$
2 follow-up statements
000 
WWUS54 KMAF 150158
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
858 PM CDT THU MAY 14 2009

TXC115-165-150215-
/O.CON.KMAF.TO.W.0036.000000T0000Z-090515T0215Z/
GAINES TX-DAWSON TX-
858 PM CDT THU MAY 14 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR WEST
CENTRAL DAWSON AND EXTREME EAST CENTRAL GAINES COUNTIES...

AT 856 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A STORM CAPABLE OF PRODUCING A TORNADO LOCATED NEAR SAND...OR 
ABOUT 13 MILES WEST OF LAMESA...MOVING NORTH AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...EXTREME WEST CENTRAL 
DAWSON COUNTY AND EXTREME EAST CENTRAL GAINES COUNTY...JUST NORTH OF 
180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

&&

LAT...LON 3282 10215 3277 10207 3270 10205 3267 10218
      3277 10220
TIME...MOT...LOC 0156Z 161DEG 8KT 3273 10217

$$
000 
WWUS54 KMAF 150212
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
912 PM CDT THU MAY 14 2009

TXC115-165-150218-
/O.EXP.KMAF.TO.W.0036.000000T0000Z-090515T0215Z/
GAINES TX-DAWSON TX-
912 PM CDT THU MAY 14 2009

...THE TORNADO WARNING FOR WEST CENTRAL DAWSON AND EXTREME EAST
CENTRAL GAINES COUNTIES WILL EXPIRE AT 915 PM CDT...

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE 
TORNADIC POTENTIAL HAS DECREASED WITH THE SEVERE STORM IN WEST 
DAWSON COUNTY AND THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE. 
THIS STORM IS STILL SEVERE AND IS CAPABLE OF LARGE HAIL AND STRONG 
WINDS. 

LAT...LON 3282 10215 3277 10207 3270 10205 3267 10218
      3277 10220
TIME...MOT...LOC 0208Z 161DEG 8KT 3275 10218

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 14, 5:56 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 14, 5:56 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM CDT THU MAY 14 2009

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

MODELS INDICATE A 35+KT NOCTURNAL LLJ TO DEVELOP OVER THE LOWER
TRANS PECOS...PB...AND WRN LOW ROLLING PLAINS OVERNIGHT...W/SE SFC
FLOW BACKING UP THE DRYLINE TO NEAR KCNM BY 15Z FRIDAY.  FCST
SOUNDINGS INDICATE CONVECTIVE TEMPS WILL BE REACHED BEFORE NOON
...W/CONVECTION DEVELOPING ALONG AND EAST OF THE DRYLINE BY 18Z.

&&

.PREV DISCUSSION... /ISSUED 240 PM CDT THU MAY 14 2009/

DISCUSSION...

CORRECTED FOR IMPROPER CAPE UNITS.

THOUGH NO PRECIP HAS BEEN SEEN ON RADAR TODAY...NONETHELESS
INTERESTING FEATURES HAVE BEEN DETECTED. FIRST OFF EARLY THIS
MORNING WHAT APPEARED TO BE A COLD FRONT RACING THROUGH THE AREA
WAS ACTUALLY A GRAVITY WAVE GIVING THE WRONG IMPRESSION THAT
PERHAPS CONVECTION TODAY WOULD BE STIFLED OR WELL SOUTH OF MAF.
HOWEVER AT 14Z THE ACTUAL FRONT COULD BE SEEN IN AN ALMOST EAST TO
WEST ORIENTATION NEARLY PARALLEL TO I-20 BUT JUST TO THE SOUTH.
LATEST SURFACE OBSERVATIONS SHOW CYCLONIC CIRCULATION PRETTY MUCH
CENTERED ON MAF AS A MESOSCALE LOW HAS DEVELOPED ALONG THE FRONT.
THIS LOW HAS CHANGED THE ORIENTATION OF THE FRONT FROM E/W TO MORE
NE/SW AND IS LIFTING NORTH OF MAF. THIS WILL ALLOW WARM MOIST AIR
TO MOVE IN WITH HIGH CAPES OF 2.5-3.5K J/KG. 0-6KM BULK SHEAR
MAGNITUDES ARE NOT SO IMPRESSIVE AT 20-35KTS BUT ALONG THE
FRONT...AS WELL AS A TROUGH EXTENDING SOUTH FROM MAF TO NEAR
SANDERSON...THERE WILL BE ENOUGH LOW LEVEL BOUNDARIES TO LOCALLY
ENHANCE HORIZONTAL VORTICITY AND ALLOW FOR SEVERE DEVELOPMENT.
ALSO SHEAR VECORS ARE BECOMING MORE FAVORABLE FOR DISCRETE CELL
FORMATION...AT LEAST INITIALLY...AS THE FRONT CHANGES ITS
ORIENTATION. THERE MAY NOT BE WIDESPREAD THUNDERSTORMS...BUT WHAT
DOES FORM COULD BECOME VERY STRONG WITH LARGE HAIL BEING THE
PRIMARY THREAT.

CONVECTION WILL DIMINISH AND BEGIN MOVING EAST OUT OF THE CWA AFTER
MIDNIGHT BUT SHOULD SEE MORE THUNDERSTORMS TOMORROW AS ANOTHER
COLD FRONT MOVES INTO THE TEXAS PANHANDLE AND A PREFRONTAL TROUGH
BISECTS THE CWA. CONVECTION SHOULD NOT BE AS STRONG WITH LOWER
SLIGHTLY DRIER AIR BRINGING MORE STABILITY...THOUGH BETTER UPPER
SUPPORT MAY ALLOW FOR MORE COVERAGE. STILL CANNOT RULE OUT
ISOLATED SEVERE THUNDERSTORMS FRIDAY WITH CAPE OF 1.5-2.5K J/KG
AND SHEAR VALUES AROUND 30-35KTS.

MAX TEMPS WILL BE TRICKY SATURDAY AND WILL GREATLY DEPEND ON CLOUD
COVERAGE AND FRONTAL TIMING. WILL STAY CLOSE TO GUIDANCE AS TEMPS
COULD SWING EITHER WAY WITH A CHANGE IN FROPA WHICH IS CURRENTLY
EXPECTED AROUND NOON. THUNDERSTORM CHANCES CONTINUE SATURDAY WITH
THE FRONT BUT AGAIN STABILITY INCREASES WITH LESS SURFACE HEATING
AND THE ONLY REAL CHANCE FOR SEVERE CONVECTION ON THIS DAY WILL BE
THE LOWER TRANS PECOS REGION WHICH WILL SEE THE LATEST ARRIVAL OF
THE FRONT.

THE EXTENDED FORECAST HAS BEEN LEFT ALONE WITH MOST OF TEXAS
CAUGHT UNDER A SLOW MOVING RIDGE SITUATED BETWEEN LOW PRESSURE
SYSTEMS ON EACH COAST. FORTUNATELY THE HIGH WILL BE WEAK AND FLOW
WILL BE LIGHT SO NEAR NORMAL TEMPERATURES ARE EXPECTED WITH A NICE
BREAK FROM THE RECORD HEAT.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, May 14, 1:43 PM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT THU MAY 14 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
143 PM CDT THU MAY 14 2009 /1243 PM MDT THU MAY 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH TONIGHT ACROSS AREAS GENERALLY EAST OF A SEMINOLE...
KERMIT...MARATHON...PANTHER JUNCTION LINE. THE PRIMARY SEVERE
WEATHER HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAINFALL WILL
ALSO ACCOMPANY ANY STORMS THAT DEVELOP. LOCALIZED FLASH FLOODING
WILL BE POSSIBLE UNDERNEATH THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY AND SATURDAY ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS ACROSS THE
PERMIAN BASIN...THE TRANS PECOS REGION AND THE BIG BEND AREA
SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON
THROUGH TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 14, 4:53 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT THU MAY 14 2009

TXZ081-142245-
BIG BEND AREA-
453 PM CDT THU MAY 14 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL BREWSTER COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 15 MILES
SOUTHEAST OF CASTOLON AT 453 PM CDT...MOVING NORTH AT 10 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING OVER 50 MPH ARE
POSSIBLE.

PEOPLE IN SOUTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY.  LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, May 14, 5:48 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT THU MAY 14 2009

TXZ081-142315-
BIG BEND AREA-
548 PM CDT THU MAY 14 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL BREWSTER COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN BREWSTER
COUNTY AT 547 PM CDT...MOVING NORTHEAST AT 10 MPH AND WILL CROSS SH
118 ABOUT 15 MILES NORTHEAST OF TERLINGUA AROUND 610 PM.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS TO 55 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 14, 6:34 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT THU MAY 14 2009

TXZ080-081-150000-
BIG BEND AREA-MARFA PLATEAU-
634 PM CDT THU MAY 14 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PRESIDIO AND WEST
CENTRAL BREWSTER COUNTIES.

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER WEST
CENTRAL BREWSTER COUNTY 26 MILES NORTH OF TERLINGUA AT 632 PM
CDT...MOVING NORTHEAST AT 15 MPH AND IS EXPECTED TO REMAIN IN RURAL AREAS.

GUSTY WINDS TO 55 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
Local storm report, May 14, 7:33 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             8 SE ALPINE             30.28N 103.57W
05/14/2009  E1.00 INCH       BREWSTER           TX   TRAINED SPOTTER

            HAIL RANGED IN SIZE FROM NICKEL TO QUARTER.

&&

SCHULDT
Local storm report, May 14, 8:33 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
833 PM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             LAMESA                  32.73N 101.96W
05/14/2009  E0.75 INCH       DAWSON             TX   PUBLIC

&&

SCHULDT
Local storm report, May 14, 8:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             LAMESA                  32.73N 101.96W
05/14/2009  E1.75 INCH       DAWSON             TX   TRAINED SPOTTER

&&

SCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:09 PM CDTSevere Thunderstorm WarningMAFBrewster36 min
May 14, 7:37 PM CDTSevere Thunderstorm WarningMAFDawson53 min
May 14, 7:48 PM CDTSevere Thunderstorm WarningMAFBrewster27 min
May 14, 8:20 PM CDTSevere Thunderstorm WarningMAFDawson55 min
May 14, 9:12 PM CDTSevere Thunderstorm WarningMAFDawson48 min
May 14, 9:54 PM CDTAreal Flood AdvisoryMAFDawson3 hr
May 14, 9:57 PM CDTSevere Thunderstorm WarningMAFDawson21 min
May 15, 4:04 AM CDTHigh Wind WatchMAF25 hr
May 15, 2:43 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
May 15, 2:53 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis52 min
May 15, 3:08 PM CDTSevere Thunderstorm WarningMAFPecos67 min
May 15, 4:14 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos61 min
May 15, 4:38 PM CDTSevere Thunderstorm WarningMAFBrewster52 min
May 15, 5:17 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos58 min
May 15, 6:38 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines37 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.